2013, 2013(special): 139-148. doi: 10.3934/proc.2013.2013.139

Investigation of the long-time evolution of localized solutions of a dispersive wave system

1. 

Dept. of Mathematics, University of Louisiana at Lafayette, LA, United States

2. 

Dept. of Applied Mathematics and Informatics, Technical University of Sofia, 1000 Sofia, Bulgaria

Received  October 2012 Published  November 2013

We consider the long-time evolution of the solution of an energy-consistent system with dispersion and nonlinearity, which is the progenitor of the different Boussinesq equations. Unlike the classical Boussinesq models, the energy-consistent one possesses Galilean invariance. As initial condition we use the superposition of two analytical one-soliton solutions. We use a strongly dynamical implicit difference scheme with internal iterations, which allows us to follow the evolution of the solution at very long times. We focus on the behavior of traveling localized solutions developing from critical initial data. The main solitary waves appear virtually undeformed from the interaction, but additional oscillations are excited at the trailing edge of each one of them. We track their evolution for very long times when they tend to adopt a self-similar shape. We test a hypothesis about the dependence on time of the amplitude and the support of Airy-function shaped coherent structures. The investigation elucidates the mechanism of evolution of interacting solitary waves in the energy-consistent Boussinesq equation.
Citation: C. I. Christov, M. D. Todorov. Investigation of the long-time evolution of localized solutions of a dispersive wave system. Conference Publications, 2013, 2013 (special) : 139-148. doi: 10.3934/proc.2013.2013.139
References:
[1]

T. B. Benjamin, J.L. Bona and J.J. Mahony, Model equations for long waves in nonlinear dispersive systems, Phil. Trans. R. Soc. A 272, (1972), 47-78.

[2]

J. L. Bona and R. L. Sachs, Global existence of smooth solutions and stability of solitary waves for a generalized Boussinesq equation, Commun. Math. Phys., 118(1) (1988), 15-29.

[3]

J. L. Bona, W. R. McKinney and J. M. Restrepo, Stable and unstable solitary-wave solutions of the generalized regularized long-wave equation, J. Nonlinear Sci., 10(6) (2000), 603-638.

[4]

J. L. Bona and A. Soyeur, On the stability of solitary-wave solutions of model equations for long waves, J. Nonlinear Sci., 4(1) (1994), 449-470.

[5]

J. V. Boussinesq, Théorie de l'intumescence liquide appelée onde solitaire ou de translation, se propageant dans un canal rectangulaire, Comp. Rend. Hebd. des Seances de l'Acad. des Sci., 72 (1871), 755-759.

[6]

J. V. Boussinesq, Théorie générale des mouvements qui sont propagés dans un canal rectangulaire horizontal, Comp. Rend. Hebd. des Seances de l'Acad. des Sci., 73 (1871), 256-260.

[7]

J. V. Boussinesq, Théorie des ondes et des remous qui se propagent le long d'un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond, Journal de Mathématiques Pures et Appliquées, 17 (1872), 55-108.

[8]

C.I. Christov, Flows with coherent structures: application of random point functions and stochastic functional series, in "Continuum Models and Discrete Systems'', (ed. G. A. Maugin), Longman, (1990), vol. 1, 232-253.

[9]

C. I. Christov, "Gaussian elimination with pivoting for multidiagonal systems'', Internal Report 4. University of Reading, 1994.

[10]

C. I. Christov, and M. G. Velarde, Inelastic interaction of Boussinesq solitons, Int. J. Bifurcation and Chaos, 4(5) (1994), 1095-1112.

[11]

C. I. Christov, Conservative difference scheme for Boussinesq model of surfacewaves, in "Proc. ICFD V'' (eds. W.K. Morton and M.J. Baines), Oxford University Press, (1995), 343-349.

[12]

C.I. Christov, Numerical investigation of the long-time evolution and interaction of localized waves, in "Fluid Physics, Proceedings of the Summer Schools'' (eds. M.G. Velarde, C.I. Christov), World Scientific, Singapore, (1995), 403-422.

[13]

C. I. Christov, G. Maugin, Numerics of some generalized models of lattice dynamics, in "Nonlinear Waves in Solids'', (eds. J. L. Wegner and F. R. Norwood), ASME Book No AMR 137, (1995), 374-379.

[14]

C. I. Christov, G. A. Maugin, An implicit difference scheme for the long-time evolution of localized solutions of a generalized Boussinesq system, J. Comp. Phys., 116 (1995), 39-51.

[15]

C. I. Christov, An energy-consistent dispersive shallow-water model, Wave Motion, 4(5) (2001), 161-174.

[16]

C. I. Christov, Solitary waves with Galilean invariance in dispersive shallow-water flows, in "Differential Equations and Nonlinear Mechanics'', (ed. K. Vajravelu), Kluwer (2001), 49-68.

[17]

Y. Liu, Instability of solitary waves for generalized Boussinesq equations, J. Dyn. Diff. Eq., 5(3) (1993), 537-558.

[18]

G. A. Maugin, C. I. Christov, Nonlinear waves and conservation laws (Nonlnear duality between elastic waves and quasi-particles), in "Topics in Nonlinear Wave Mechanics'', (eds. C. I. Christov & A. Guran), Birkhäuser, Boston (2002), 117-160.

[19]

A.C. Newel, "Solitons in Mathematics and Physics," SIAM, Philadelphia, 1985.

show all references

References:
[1]

T. B. Benjamin, J.L. Bona and J.J. Mahony, Model equations for long waves in nonlinear dispersive systems, Phil. Trans. R. Soc. A 272, (1972), 47-78.

[2]

J. L. Bona and R. L. Sachs, Global existence of smooth solutions and stability of solitary waves for a generalized Boussinesq equation, Commun. Math. Phys., 118(1) (1988), 15-29.

[3]

J. L. Bona, W. R. McKinney and J. M. Restrepo, Stable and unstable solitary-wave solutions of the generalized regularized long-wave equation, J. Nonlinear Sci., 10(6) (2000), 603-638.

[4]

J. L. Bona and A. Soyeur, On the stability of solitary-wave solutions of model equations for long waves, J. Nonlinear Sci., 4(1) (1994), 449-470.

[5]

J. V. Boussinesq, Théorie de l'intumescence liquide appelée onde solitaire ou de translation, se propageant dans un canal rectangulaire, Comp. Rend. Hebd. des Seances de l'Acad. des Sci., 72 (1871), 755-759.

[6]

J. V. Boussinesq, Théorie générale des mouvements qui sont propagés dans un canal rectangulaire horizontal, Comp. Rend. Hebd. des Seances de l'Acad. des Sci., 73 (1871), 256-260.

[7]

J. V. Boussinesq, Théorie des ondes et des remous qui se propagent le long d'un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond, Journal de Mathématiques Pures et Appliquées, 17 (1872), 55-108.

[8]

C.I. Christov, Flows with coherent structures: application of random point functions and stochastic functional series, in "Continuum Models and Discrete Systems'', (ed. G. A. Maugin), Longman, (1990), vol. 1, 232-253.

[9]

C. I. Christov, "Gaussian elimination with pivoting for multidiagonal systems'', Internal Report 4. University of Reading, 1994.

[10]

C. I. Christov, and M. G. Velarde, Inelastic interaction of Boussinesq solitons, Int. J. Bifurcation and Chaos, 4(5) (1994), 1095-1112.

[11]

C. I. Christov, Conservative difference scheme for Boussinesq model of surfacewaves, in "Proc. ICFD V'' (eds. W.K. Morton and M.J. Baines), Oxford University Press, (1995), 343-349.

[12]

C.I. Christov, Numerical investigation of the long-time evolution and interaction of localized waves, in "Fluid Physics, Proceedings of the Summer Schools'' (eds. M.G. Velarde, C.I. Christov), World Scientific, Singapore, (1995), 403-422.

[13]

C. I. Christov, G. Maugin, Numerics of some generalized models of lattice dynamics, in "Nonlinear Waves in Solids'', (eds. J. L. Wegner and F. R. Norwood), ASME Book No AMR 137, (1995), 374-379.

[14]

C. I. Christov, G. A. Maugin, An implicit difference scheme for the long-time evolution of localized solutions of a generalized Boussinesq system, J. Comp. Phys., 116 (1995), 39-51.

[15]

C. I. Christov, An energy-consistent dispersive shallow-water model, Wave Motion, 4(5) (2001), 161-174.

[16]

C. I. Christov, Solitary waves with Galilean invariance in dispersive shallow-water flows, in "Differential Equations and Nonlinear Mechanics'', (ed. K. Vajravelu), Kluwer (2001), 49-68.

[17]

Y. Liu, Instability of solitary waves for generalized Boussinesq equations, J. Dyn. Diff. Eq., 5(3) (1993), 537-558.

[18]

G. A. Maugin, C. I. Christov, Nonlinear waves and conservation laws (Nonlnear duality between elastic waves and quasi-particles), in "Topics in Nonlinear Wave Mechanics'', (eds. C. I. Christov & A. Guran), Birkhäuser, Boston (2002), 117-160.

[19]

A.C. Newel, "Solitons in Mathematics and Physics," SIAM, Philadelphia, 1985.

[1]

Hideo Kubo, Kotaro Tsugawa. Global solutions and self-similar solutions of the coupled system of semilinear wave equations in three space dimensions. Discrete and Continuous Dynamical Systems, 2003, 9 (2) : 471-482. doi: 10.3934/dcds.2003.9.471

[2]

Marie-Odile Bristeau, Anne Mangeney, Jacques Sainte-Marie, Nicolas Seguin. An energy-consistent depth-averaged Euler system: Derivation and properties. Discrete and Continuous Dynamical Systems - B, 2015, 20 (4) : 961-988. doi: 10.3934/dcdsb.2015.20.961

[3]

Weronika Biedrzycka, Marta Tyran-Kamińska. Self-similar solutions of fragmentation equations revisited. Discrete and Continuous Dynamical Systems - B, 2018, 23 (1) : 13-27. doi: 10.3934/dcdsb.2018002

[4]

Marco Cannone, Grzegorz Karch. On self-similar solutions to the homogeneous Boltzmann equation. Kinetic and Related Models, 2013, 6 (4) : 801-808. doi: 10.3934/krm.2013.6.801

[5]

Zoran Grujić. Regularity of forward-in-time self-similar solutions to the 3D Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2006, 14 (4) : 837-843. doi: 10.3934/dcds.2006.14.837

[6]

Adrien Blanchet, Philippe Laurençot. Finite mass self-similar blowing-up solutions of a chemotaxis system with non-linear diffusion. Communications on Pure and Applied Analysis, 2012, 11 (1) : 47-60. doi: 10.3934/cpaa.2012.11.47

[7]

Francis Hounkpe, Gregory Seregin. An approximation of forward self-similar solutions to the 3D Navier-Stokes system. Discrete and Continuous Dynamical Systems, 2021, 41 (10) : 4823-4846. doi: 10.3934/dcds.2021059

[8]

H. A. Erbay, S. Erbay, A. Erkip. Long-time existence of solutions to nonlocal nonlinear bidirectional wave equations. Discrete and Continuous Dynamical Systems, 2019, 39 (5) : 2877-2891. doi: 10.3934/dcds.2019119

[9]

Kin Ming Hui. Existence of self-similar solutions of the inverse mean curvature flow. Discrete and Continuous Dynamical Systems, 2019, 39 (2) : 863-880. doi: 10.3934/dcds.2019036

[10]

Qiaolin He. Numerical simulation and self-similar analysis of singular solutions of Prandtl equations. Discrete and Continuous Dynamical Systems - B, 2010, 13 (1) : 101-116. doi: 10.3934/dcdsb.2010.13.101

[11]

Bendong Lou. Self-similar solutions in a sector for a quasilinear parabolic equation. Networks and Heterogeneous Media, 2012, 7 (4) : 857-879. doi: 10.3934/nhm.2012.7.857

[12]

F. Berezovskaya, G. Karev. Bifurcations of self-similar solutions of the Fokker-Plank equations. Conference Publications, 2005, 2005 (Special) : 91-99. doi: 10.3934/proc.2005.2005.91

[13]

Shota Sato, Eiji Yanagida. Singular backward self-similar solutions of a semilinear parabolic equation. Discrete and Continuous Dynamical Systems - S, 2011, 4 (4) : 897-906. doi: 10.3934/dcdss.2011.4.897

[14]

Alberto Bressan, Wen Shen. A posteriori error estimates for self-similar solutions to the Euler equations. Discrete and Continuous Dynamical Systems, 2021, 41 (1) : 113-130. doi: 10.3934/dcds.2020168

[15]

Marek Fila, Michael Winkler, Eiji Yanagida. Convergence to self-similar solutions for a semilinear parabolic equation. Discrete and Continuous Dynamical Systems, 2008, 21 (3) : 703-716. doi: 10.3934/dcds.2008.21.703

[16]

Hyungjin Huh. Self-similar solutions to nonlinear Dirac equations and an application to nonuniqueness. Evolution Equations and Control Theory, 2018, 7 (1) : 53-60. doi: 10.3934/eect.2018003

[17]

Manuel Núñez. The long-time evolution of mean field magnetohydrodynamics. Discrete and Continuous Dynamical Systems - B, 2004, 4 (2) : 465-478. doi: 10.3934/dcdsb.2004.4.465

[18]

Peter V. Gordon, Cyrill B. Muratov. Self-similarity and long-time behavior of solutions of the diffusion equation with nonlinear absorption and a boundary source. Networks and Heterogeneous Media, 2012, 7 (4) : 767-780. doi: 10.3934/nhm.2012.7.767

[19]

Min Chen, Olivier Goubet. Long-time asymptotic behavior of dissipative Boussinesq systems. Discrete and Continuous Dynamical Systems, 2007, 17 (3) : 509-528. doi: 10.3934/dcds.2007.17.509

[20]

Vladimir Varlamov. Eigenfunction expansion method and the long-time asymptotics for the damped Boussinesq equation. Discrete and Continuous Dynamical Systems, 2001, 7 (4) : 675-702. doi: 10.3934/dcds.2001.7.675

 Impact Factor: 

Metrics

  • PDF downloads (48)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]